Study Shows Common Antibiotics May Mix Poorly with Statins

December 29, 2014
Krystle Vermes

A new study published in the journal CMAJ shows that a combination of clarithromycin and some statins may result in adverse effects, which can lead to hospitalization.

A new study published in the journal CMAJ shows that a combination of clarithromycin and some statins may result in adverse effects, which can lead to hospitalization.

Clarithromycin, a commonly prescribed antibiotic, was examined alongside another antibiotic in a study, azithromycin, to determine how they impact older adults. The adults examined in the study were also taking rosuvastatin, pravastatin, or fluvastatin. Researchers found that there was a modest increase in the number of deaths and hospital admissions linked to those who received a statin and clarithromycin.

“The population impact of this preventable drug—drug interaction can be considered in the context of the high frequency of clarithromycin and statin co-prescription,” wrote Amit Garg, a nephrologist in the Department of Medicine at Western University.

The authors of the study believe that these results may reflect statin toxicity among older adults. Statins are widely used to lower cholesterol, and more than 1 billion people use them around the world.

“Our findings indicate that unintended adverse events may still occur, possibly because of [other metabolic pathways],” wrote the authors of the study. “To prevent toxicity, the use of azithromycin or another antibiotic that does not interact with statins can be considered.”

Some types of statins, such as rosuvastatin and pravastatin, are metabolized differently than other types of statins. Generally, physicians assume that statins may not be influenced by other medications, but this study suggests otherwise.